Join 3,424 readers in helping fund MetaFilter (Hide)


Why are sedating products instead giving me insomnia?
March 31, 2014 4:03 PM   Subscribe

After repeated use, some sedating products are suddenly having the reverse effect on me.

About 10 years ago, when I was in my early 20s, I had a bad cold, for which I took some Benadryl once a day for a few days. Because the stuffy nose was also impacting my ability to sleep, a few times I took an OTC sleeping pill.

I had taken Benadryl on rare occasions before, and had taken sleeping pills on rare occasions before (but not together). Drowsiness had always been the result. Being clueless, I had not realized that the active ingredient in my sleeping pill was the same as the active ingredient in Benadryl, so on this particular occasion, I was taking the same drug at least twice a day. The first night I slept fine. On the 2nd night, despite taking the sleeping pill, I had really bad insomnia. Not just that I couldn't sleep, I actually felt "revved up" and hyper.

Thinking it was a fluke, I resolved to get to bed earlier the next night, and to take another sleeping pill to ensure I slept well. I went to bed with a pill that night, and again had insomnia. I could actually feel my heart beating rapidly and felt all jittery. I called my doctor's emergency line because I thought I was having a heart attack. I wasn't, of course, but after some questions about what I had been taking, the person on the phone told me that benadryl/sleeping pills sometimes have the reverse effect on people.

So I decided to stop taking it entirely. And for about 7 or 8 years I did not have any antihistamine or OTC sleeping pills. An occasion came up about 2 years ago when I did need to take an antihistamine, and I almost fell asleep after taking it. So apparently whatever "stimulating" effect I had gotten was not happening anymore.

Flash forward to now. A few months ago I started recreationally taking Kratom - a legal herb that has opiate-like effects. Supposedly different strains have different effects - some are more sedating, some are more stimulating. In most cases, Kratom would leave me feeling slightly drowsy, no matter what the strain, but I enjoyed a pleasant buzz.

(Just wanted to add here that I am not an irresponsible "stoner." I am a responsible adult with a professional job, who likes to enjoy a buzz once in a while, only from Kratom instead of alcohol. Using Kratom has not at all impacted my ability to fulfill professional and personal responsibilities, and I never take it in a situation where I am driving or need to think totally clearly. I was taking it just for pleasure, and to ensure that I did not get addicted to it, I limited myself to no more than twice a week, sometimes only once a week or not at all.)

Do you see where this is going? Generally I would take it once during the week, around 4pm after getting home from work (and once on the weekend). Everything was fine, and then after a couple months on this routine, suddenly one day after taking Kratom I couldn't sleep. I had taken it at 4pm, and at 2am that night I still felt awake. Looking back I realized I had not felt my typical drowsiness after taking it that day.

I had recently tried a new Kratom vendor, and wondered if they just had a poor quality product. So I re-ordered from my previous vendor. Again the next week, after taking it at 4pm I couldn't sleep. I thought, okay, I'll just take it once a week, on the weekend. So yesterday I took some around 11am. Again, no drowsiness during the day, and I even felt slightly jittery. And at midnight last night I was still awake. I did fall asleep eventually, but later than usual.

So what I'm wondering is, what's happening here? I am just trying to understand if I'm having a known reaction to these drugs or if I am just an oddball. In both cases, with Benadryl as a 20-something and with Kratom now, originally taking the product would give me drowsiness. After having taken the product several times, eventually the effect reversed and the product would leave me jittery and over-stimulated instead. I am of course no longer taking Kratom, as the insomnia is a deal-breaker. But I just want to try to understand what is happening here.

I have read that insomnia can be a side effect of Benadryl for some people. But in all my googling, I haven't found any info about the effect only appearing after repeated use. Has anyone heard of such a thing? Apparently the stimulating effect eventually wears away, as I found when I took an antihistamine 2 years ago and did feel drowsy from it.
posted by anonymous to Health & Fitness (10 answers total)
 
You may just be having a Paradoxical Reaction. It happens.
posted by Ruthless Bunny at 4:25 PM on March 31 [1 favorite]


I've found that over a certain amount of Benadryl makes me dehydrated, and that dehydration keeps me awake. Could that possibly be what's going on here?
posted by Jacqueline at 5:29 PM on March 31


When you take a drug that affects the body's sleep wake cycle, it pushes the equilibrium of your body's resting chemical state in one direction.

Your body learns to push back. This is why drugs of this nature sometimes stop working. Sometimes the body pushes back too hard. Which causes what you're experiencing.
posted by hobo gitano de queretaro at 5:53 PM on March 31


“Tolerance against the sedating effect of diphenhydramine builds very quickly; after three days of use at the common dosage, it is no more effective than a placebo.”
posted by chrchr at 6:04 PM on March 31 [1 favorite]


Also described by tachyphylaxiis
posted by Tandem Affinity at 6:06 PM on March 31


Diphenhydramine has the same effect on me. If I take a small amount, I get sleepy. If I take a larger amount, I get jittery and I'm up all night. It's a listed side effect: "excitement (especially in children); nervousness."
posted by Houstonian at 6:06 PM on March 31


An explanation of tolerance (opponent process theory - conditioning, basically. Sorry for the bad Google).
posted by cotton dress sock at 6:54 PM on March 31


It's a thing. Some people (myself included) get speedy from things that are supposed to be sedating. When I tried to take Tylenol PM, I was overcome each time by the feeling of blood rushing in my veins and my skin crawling.

However, I took Benadryl for many, many years as an antihistamine to calm overreactions to bee stings or jellyfish, as well as in cold/flu medications, and got the expected sedated effect.

I dunno, our brains are weird. I find that when I take anything allegedly sleep-inducing, if I am ready and in position to drop off at the very first whisper of drowsy, I'll conk out and sleep. If I don't let myself succumb and I stay awake through that first flush of sleepiness, then forget it -- I'm utterly, horrifically insomniac and prone to extra-terrible nightmares if I do manage to snooze at all.
posted by desuetude at 6:57 PM on March 31 [1 favorite]


If you persevere through the lulz, this post on The Last Psychiatrist has a good explanation of why dosage changes might make certain drugs toggle between sedative/stimulant effects.
posted by Bardolph at 7:45 PM on March 31


Lots of people get this reaction from a double dose of Benadryl. My dad always doubles his dose so it doesn't make him sleepy. (Also why the warning says it can cause hyperactivity in children - they are smaller, so a normal dose is like double for them.)
posted by catatethebird at 11:30 AM on April 1


« Older I'm finishing my second semest...   |  Do you have a job where you de... Newer »

You are not logged in, either login or create an account to post comments